The use of a common drug to treat attention deficit hyperactivity disorder (ADHD) in children and young people may slightly increase their risk of developing a heartbeat irregularity, a new study suggests.
Methylphenidate is a central nervous system stimulant used to treat attention deficit hyperactivity disorder (ADHD), and narcolepsy. It is sold under various trade names, Ritalin being one of the most commonly known.
The cardiac safety of stimulants, which are known to slightly raise blood pressure and accelerate the heart rate, has been hotly debated, but the evidence is conflicting.
So a team of researchers based in Australia, Canada and South Korea set out to measure the cardiac safety of methylphenidate in children and young people with ADHD.
Using the South Korea National Health Insurance Database, they extracted data on 1,224 cardiac events from a population of 114,647 children and young people aged 17 or younger and newly treated with methylphenidate at any time from 2008 to 2011. Cases of arrhythmia were statistically significantly more likely to have occurred during the first two months of use, and the risk was highest with the first three days. It was also more pronounced in children with congenital heart disease.
As this was an observational study, no firm conclusions should be drawn about cause and effect, and the findings should be interpreted with caution, they say of the study, which appears in BMJ.
© 2023 NewsmaxHealth. All rights reserved.